QUESTION: My doctor says I should take acetaminophen for my osteoarthritis pain. It seems to help some, but not a lot. I have also recently noticed newspaper articles about the dangers of this over-the-counter pill. Should I be taking another pain killer?
ANSWER: Doctors often recommend acetaminophen, also known by the brand name Tylenol, because they consider it to be generally safer than the alternative medications.
Regular use of non-steroidal anti-inflammatory drugs (NSAIDs) – such as ibuprofen (Advil), naproxen (Aleve) and acetylsalicylic acid (Aspirin) – may cause stomach bleeding, raise blood pressure, affect blood clotting and can interfere with kidney function. As well, another group of pain medications – potent opioid-based drugs – can be addictive and also cause numerous side effects.
But just because acetaminophen is frequently recommended, that doesn’t mean it’s very effective.
“It is not a good analgesic (pain reliever), despite the fact that it has been around for decades,” says Dr. David Juurlink, a drug-safety expert and head of Clinical Pharmacology and Toxicology at Sunnybrook Health Sciences Centre.
He points to a major review study, published earlier this year in the British Medical Journal. The team of researchers, led by Gustavo Machado of The George Institute for Global Health in Australia, analyzed the results from 13 trials in which acetaminophen was compared to a placebo (or dummy pill) in patients with either osteoarthritis (the most common type of arthritis) or low back pain.
The researchers concluded that acetaminophen offers no help for back pain and only trivial benefit for patients with osteoarthritis in the hips or knees.
They also found that patients using acetaminophen were four times more likely than those taking a placebo to have abnormal results in liver-function tests.
Acetaminophen is thought to be fairly safe when taken as directed. That means patients shouldn’t use more than the maximum recommended dose of 4,000 milligrams a day. Acetaminophen is normally broken down in the liver. If you take too much of it, the drug can cause serious injury to the organ.
What’s more, it’s fairly easy to unknowingly creep above the upper dose limit because acetaminophen is also found in scores of other products including allergy medications and cold and flu remedies.
A patient who takes close to the maximum daily dose for pain could enter the danger zone by using a cold remedy that also contains a significant amount of acetaminophen.
“There are very few drugs available where the dose sufficient to cause harm is only about twice the daily recommended maximum,” says Dr. Juurlink.
In fact, Health Canada is currently reviewing its acetaminophen guidelines and could end up lowering the maximum dose. “Of the more than 250 cases of serious liver injury each year in Canada involving acetaminophen, over half involved accidental overdose,” Health Canada said in a recent statement posted on its website.
Dr. Juurlink believes the medical community’s faith in the effectiveness of acetaminophen isn’t justified by the scientific evidence.
“It doesn’t reduce pain scores a whole lot more than a placebo does. And a placebo has exactly zero side effects – that’s not true with acetaminophen,” he says. “I think if it were to be brought to market today, acetaminophen would not be approved” by government regulators.
The George Institute study may help explain why acetaminophen doesn’t provide you with much pain relief. But does this mean you should switch to another drug? Not necessarily.
Dr. Juurlink says it’s impossible to generalize. What’s appropriate for one patient may not be right for another. “It depends on the type and the severity of the pain, and if the patient has other medical problems,” he explains. For instance, if the patient has ulcers or kidney problems, then a NSAID would be inherently risker than acetaminophen. Furthermore, patients with a history of substance abuse should be prescribed opioids sparingly if at all.
So, you need to discuss your situation with your family doctor. But be forewarned: “The drugs we have for pain aren’t all they are cracked up to be and very often they cause more harm than benefit,” says Dr. Juurlink.
“We need better drugs and we need more people who are trained in the management of pain,” he says. Right now, we have a shortage of both.
I don’t want to paint a totally bleak picture for you. There is some evidence suggesting that non-drug treatments can actually help patients suffering from osteoarthritis. In particular, strengthening exercises and weight management can sometimes ease the burden on aching joints.
Some patients, though, are reluctant to exercise because it initially hurts when they move. In these cases, a pain medication may make it easier for them to begin an exercise program.
The combination of physical activity and medication may provide far more benefit than a pain reliever alone.
After talking to your doctor, if you do decide to keep using acetaminophen, remember to always read the labels on the other medications you take. They may also contain acetaminophen – and you want to avoid taking too much.